Alert archive / Florida / Coastal Flood Statements in 2017
Coastal Flood Statement 4, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this coastal flood statement at Jun 20, 2017, 8:06 PM EDT for Citrus County, Levy County, Florida. It took effect at Jun 21, 2017, 9:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2017, 8:06 PM EDT (00:06 UTC)
- In effect from
- Jun 21, 2017, 9:00 AM EDT
- Expired
- Jun 21, 2017, 5:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Tampa Bay, FL
Counties Citrus County, FL, Levy County, FL
The radar
The Tampa radar (KTBW), 153 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WHUS42 KTBW 210006 CFWTBW URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 806 PM EDT TUE JUN 20 2017 FLZ139-142-212100- /O.NEW.KTBW.CF.S.0004.170621T1300Z-170621T2100Z/ COASTAL LEVY-COASTAL CITRUS- 806 PM EDT TUE JUN 20 2017 ...COASTAL FLOOD STATEMENT IN EFFECT WEDNESDAY... * COASTAL FLOODING...WATER LEVELS OF 1 TO 2 FEET ABOVE NORMAL TIDES. * COASTAL FLOOD TIMING...WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. * COASTAL FLOOD IMPACTS...MINOR COASTAL FLOODING POSSIBLE NEAR TIME OF HIGH TIDE WEDNESDAY FOR LOCATIONS NORMALLY SUSCEPTIBLE TO ELEVATED TIDES. OVERWASH ON TO LOW LYING ROADWAYS WILL ALSO BE POSSIBLE. $$ FLZ050-151-155-160-162-165-220000- /O.EXT.KTBW.RP.S.0024.000000T0000Z-170622T0000Z/ PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE- 806 PM EDT TUE JUN 20 2017 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH WEDNESDAY EVENING... * RIP CURRENT TIMING...BREEZY SOUTHEAST TO SOUTHERLY WINDS AND ELEVATED WAVE ACTION WILL CONTINUE TO SUPPORT DANGEROUS RIP CURRENTS ALONG AREA BEACHES THROUGH WEDNESDAY EVENING. * RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS WILL BE HAZARDOUS FOR THOSE IN THE SURF ZONE AT AREA BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. FOR MAXIMUM SAFETY...SWIM NEAR A LIFEGUARD. PAY ATTENTION TO FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ HTTP://WWW.WEATHER.GOV/TAMPA
2 follow-up statements
538 WHUS42 KTBW 210758 CFWTBW URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 358 AM EDT WED JUN 21 2017 FLZ139-142-211600- /O.CON.KTBW.CF.S.0004.170621T1300Z-170621T2100Z/ COASTAL LEVY-COASTAL CITRUS- 358 AM EDT WED JUN 21 2017 ...TROPICAL STORM CINDY REMAINS WELL WEST OF THE FLORIDA PENINSULA AS IT HEADS TOWARD TEXAS AND LOUISIANA. HOWEVER...A PROLONGED PERIOD OF STRONG SOUTHERLY WINDS ON THE EASTERN SIDE OF THE STORM HAS ALLOWED FOR INCREASED WATER LEVELS. AS THIS WATER IS PUSHED NORTHWARD COINCIDENT WITH HIGH TIDE...MINOR COASTAL FLOODING MAY OCCUR IN A FEW LOCATIONS. * COASTAL FLOODING...WATER LEVELS OF 1 TO 2 FEET ABOVE NORMAL TIDES. * COASTAL FLOOD TIMING...WATER LEVELS WILL RISE THROUGH MIDDAY AND CONTINUE THROUGH THIS AFTERNOON...WITH IMPROVING CONDITIONS THIS EVENING. * COASTAL FLOOD IMPACTS...MINOR COASTAL FLOODING POSSIBLE NEAR TIME OF HIGH TIDE WEDNESDAY FOR LOCATIONS NORMALLY SUSCEPTIBLE TO ELEVATED TIDES. OVERWASH ON TO LOW LYING ROADWAYS WILL ALSO BE POSSIBLE. $$ FLZ050-151-155-160-162-165-211600- /O.CON.KTBW.RP.S.0024.000000T0000Z-170622T0000Z/ PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE- 358 AM EDT WED JUN 21 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * RIP CURRENT TIMING...BREEZY SOUTHEAST TO SOUTHERLY WINDS AND ELEVATED WAVE ACTION WILL CONTINUE TO SUPPORT DANGEROUS RIP CURRENTS ALONG AREA BEACHES THROUGH THIS EVENING. * RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS WILL BE HAZARDOUS FOR THOSE IN THE SURF ZONE AT AREA BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. FOR MAXIMUM SAFETY...SWIM NEAR A LIFEGUARD. PAY ATTENTION TO FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ HTTP://WWW.WEATHER.GOV/TAMPA
555 WHUS42 KTBW 211347 CFWTBW URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 947 AM EDT WED JUN 21 2017 FLZ139-142-212100- /O.CON.KTBW.CF.S.0004.000000T0000Z-170621T2100Z/ COASTAL LEVY-COASTAL CITRUS- 947 AM EDT WED JUN 21 2017 ...A PROLONGED PERIOD OF STRONG SOUTHERLY WINDS ON THE EASTERN SIDE OF TROPICAL STORM CINDY OVER THE NORTHERN GULF WILL SUPPORT AN INCREASE IN WATER LEVELS ALONG THE LEVY AND CITRUS COUNTY COASTLINES TODAY. AS THIS WATER IS PUSHED NORTHWARD COINCIDENT WITH HIGH TIDE...SOME MINOR COASTAL FLOODING MAY OCCUR IN A FEW LOCATIONS.... * COASTAL FLOODING...WATER LEVELS OF 1 TO 2 FEET ABOVE NORMAL TIDES. * COASTAL FLOOD TIMING...WATER LEVELS WILL RISE THROUGH MIDDAY AND CONTINUE THROUGH THIS AFTERNOON...WITH IMPROVING CONDITIONS EXPECTED BY THIS EVENING. * COASTAL FLOOD IMPACTS...MINOR COASTAL FLOODING POSSIBLE NEAR TIME OF HIGH TIDE WEDNESDAY FOR LOCATIONS NORMALLY SUSCEPTIBLE TO ELEVATED TIDES. OVERWASH ON TO LOW LYING ROADWAYS WILL ALSO BE POSSIBLE. $$ FLZ050-151-155-160-162-165-220000- /O.CON.KTBW.RP.S.0024.000000T0000Z-170622T0000Z/ PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE- 947 AM EDT WED JUN 21 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * RIP CURRENT TIMING...STRONG SOUTHEAST TO SOUTHERLY WINDS AND ELEVATED WAVE ACTION WILL CONTINUE TO SUPPORT DANGEROUS RIP CURRENTS ALONG AREA BEACHES THROUGH THIS EVENING. * RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS WILL BE HAZARDOUS FOR THOSE IN THE SURF ZONE AT AREA BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. FOR MAXIMUM SAFETY...SWIM NEAR A LIFEGUARD. PAY ATTENTION TO FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ HTTP://WWW.WEATHER.GOV/TAMPA
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this coastal flood statement went out at Jun 20, 7:21 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 20, 7:21 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
721 PM EDT Tue Jun 20 2017
.UPDATE (Overnight through Wednesday)...
The big weather story is obviously Tropical Storm Cindy
spinning over the north-central Gulf of Mexico this evening.
The most important thing to say right from the beginning of
this discussion about Cindy, is that the forecast path of
the storm is expected to keep most significant impacts away
from west-central and southwest Florida. The close
proximity of the storm could of course bring an occasional
rain band to the Florida Peninsula west coast, but it is
summer, occasional rain is not an uncommon occurrence. The
significant rainfall associated with Cindy the next couple
of days is expected to remain to our west and northwest,
from the FL panhandle to LA. The main local impacts that we
are watching from Cindy include, elevated surf and enhanced
risk for stronger and more frequent rip currents along
areas beaches the next couple of days, and the potential for
elevated tides, and resulting minor coastal flooding at the
times of high tides for usually more susceptible coastal
spots...mainly along the coasts of Levy and perhaps Citrus
counties. These impacts will begin to lesson as we head late
into Thursday and Friday.
For the remainder of the overnight, a few showers continue
to form along and just inland from the coast from Tampa Bay
southward to near Fort Myers. These are mainly associated
with the diurnal coastal convergence and not really anything
to do with Cindy. Expect these occasional showers to
continue to migrate north and northwest near the coast for
the next couple of hours before decaying during the later
evening.
For Wednesday, Not an uncommon late June day around these
parts. The most cloud-cover is likely to be across the
northern peninsula (north of I-4), with a mix of sun and
clouds further south. The tighter pressure gradient along to
the east of Cindy will keep things a bit more breezy than a
normal summer day, but that might actually feel good, since
it will also be very muggy. The elevated synoptic flow will
prob keep a defined sea-breeze from forming, but with enough
terrestrial heating, quite a few of the hi-res guidance
members are suggesting at least a slight veering of the wind
near the coast. This slight directional convergence should
be enough given the moisture content of the column to force
a typical scattering of showers and storms during
midday/afternoon. Storms motion Wednesday will be generally
SSE to NNW.
&&
.AVIATION...
Scattered showers continue to develop and move northward
along and close to the coast from Fort myers to the Tampa
Bay area, and may briefly drop visibility as they pass any
of the terminals through 02Z. The remainder of the overnight
into Wednesday morning expect mainly VFR conditions,
although a few patches of lower cigs will be possible around
dawn at KLAL. General VFR conditions continue through
Wednesday afternoon...although more scattered showers and
storms will be developing region-wide after 17Z.
&&
.Prev Discussion... /issued 311 PM EDT Tue Jun 20 2017/
SHORT TERM (Tonight - Wednesday)...
Models are in somewhat better agreement with synoptic scale features
today compared to last several days so a blend will be used. Newly
formed Tropical Storm Cindy now over the central Gulf of Mexico this
afternoon is forecast to move northwest tonight through Wednesday
with this track taking this system near the southwest Louisiana
coast by late on Wednesday, as the Atlantic upper ridge retrogrades
slowly west over the Florida peninsula. For additional information
on newly formed tropical storm Cindy, see the latest advisories being
issued by the National Hurricane Center in Miami.
As for the remainder of the afternoon some mid level dry air and
subsidence working its way in from the east on the eastern periphery
of T.S. Cindy is delaying the onset of convection at the moment, but
still expect to see some scattered showers and perhaps a storm or
two develop through late afternoon, especially along the coast where
the deepest moisture will reside.
Tonight any evening showers and storms will end after sunset with
skies remaining mostly cloudy overnight. Similar to last night
another warm and muggy night is expected with low temperatures in
the mid 70s over inland areas, and upper 70s along the coast.
On Wednesday a very moist (PW's aoa 2 inches) deep layered southeast
to southerly wind flow albeit weaker than today will persist over
the forecast area as the Atlantic surface ridge axis remains across
the northern peninsula. With tropical storm Cindy over the Gulf
moving further to the west expect to see more of typical summertime
day across the region with scattered showers and isolated storms
developing along the sea breeze circulations during the afternoon
and early evening hours.
With a bit more sunshine expected on Wednesday along with increasing
subsidence from the upper ridge expect temperatures to climb back to
near or even a few degrees above normal during the afternoon with
highs topping out in the upper 80s to lower 90s.
LONG TERM (Wednesday Night - Tuesday)...
Tropical Storm Cindy will be moving N/NW into the northern Gulf
states at the start of the period. Some minor coastal/marine impacts
may be possible as the wave action moves across the Gulf, but no
major impacts are expected with this. High pressure will then build
across the area from the Atlantic through the rest of the period,
with the ridge weakening across the area early next week. Plenty of
deep moisture will be around through the period, with numerous
showers and thunderstorms possible each day. Highs will be in the
upper 80s to lower 90s and lows will be in the 70s through the
period.
MARINE...
The pressure gradient between newly formed Tropical Storm Cindy
located over the central Gulf of Mexico and surface high from the
Atlantic extending west across the northern Florida peninsula will
maintain a moderate southeast wind flow over the Gulf waters with
Small Craft conditions continuing over the offshore Gulf waters
tonight through mid day on Wednesday, where Small Craft Advisory
headlines will remain in place, and will be extended these headlines
through mid day on Wednesday in the afternoon coastal marine
forecast package. Closer to shore southeast winds in the 10 to 15
knot range along with seas of 3 to 5 feet can be expected overnight
through mid day on Wednesday with cautionary headlines continuing
there as well with elevated surf maintaining a high risk of rip
currents along area beaches.
During late Wednesday and through the remainder of the week and into
the upcoming weekend the gradient will slowly relax as tropical
storm Cindy over the Gulf moves away and high pressure builds in
over the region. A southeast to southerly wind flow can be expected
through the period with a weaker pressure pattern supporting an
onshore sea breeze component developing along the coast each
afternoon.
FIRE WEATHER...
Abundant tropical moisture and daily rain chances will keep humidity
values well above critical levels through the remainder of the week
with no fire weather issues or concerns expected.
&&
.Preliminary Point Temps/PoPs...
TPA 77 90 78 91 / 30 40 30 40
FMY 77 91 77 92 / 20 40 20 50
GIF 75 91 76 93 / 20 50 40 50
SRQ 77 89 77 91 / 30 30 20 40
BKV 74 90 75 92 / 30 50 40 40
SPG 78 89 79 91 / 30 30 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday afternoon for
Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
Coastal Manatee-Coastal Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 2 PM EDT Wednesday for Waters
from Bonita Beach to Englewood FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to
60 NM-Waters from Tarpon Springs to Suwannee River FL
out 20 to 60 NM.
&&
UPDATE/AVIATION...MROCZKA
PREVIOUS DISCUSSION...MCMICHAEL/HUBBARDHazardous weather outlook, Jun 20, 5:02 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 502 AM EDT Tue Jun 20 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-202300- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 502 AM EDT Tue Jun 20 2017 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Scattered showers and thunderstorms are expected to develop today and move north northwestward. Locally heavy rainfall...gusty winds...and occasional lightning will be the main hazards with any stronger storm. ...RIP CURRENT IMPACT... Increased wave activity will occur today as waves generated by a tropical low over the Gulf of Mexico reach the west Florida coast. This will lead to a high risk of rip currents this afternoon and tonight. ...MARINE IMPACTS... The influence of a developing tropical system over the central Gulf of Mexico will lead to small craft advisory conditions today and possibly tonight. Sustained winds of 20 to 25 knots can be expected well offshore with higher gusts...especially in and around any marine thunderstorms. The increased winds will generate seas of 6 to 8 feet. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. ...THUNDERSTORM IMPACT... Thunderstorms will be possible again Wednesday and Thursday with decreasing chances from Friday into the weekend. Gusty winds...lightning...and heavy rain will accompany the strongest storms. ...RIP CURRENT IMPACT... The risk of rip currents will remain high through Wednesday as increased wave action persists due to a tropical low over the Gulf of Mexico. ...MARINE IMPACTS... Heightened winds and seas will continue into the day on Wednesday as the pressure gradient remains tight along the eastern periphery of a developing tropical system in the Gulf of Mexico. Winds and seas should improve by Thursday as the system continues to move west...bringing lighter winds and seas to the region. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Austin
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:56 AM EDT | River Flood Warning | TBW | Sarasota | 40 hr |
| Jun 21, 5:13 PM EDT | Special Weather Statement | TBW | Hillsborough | 32 min |
| Jun 21, 5:48 PM EDT | Special Weather Statement | TBW | Pasco | 42 min |
| Jun 21, 5:50 PM EDT | Special Weather Statement | TBW | Levy | 40 min |
| Jun 21, 6:34 PM EDT | Special Weather Statement | TBW | Sumter | 41 min |
Nearby
Coastal Flood Statements in Florida, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.